VDC test kit slider
VDC-Banner-new_468
VDC test kit slider
sunfriend-banner
sperti logo 1
Text size A A A
High contrast on off

Information on the latest vitamin D news and research.

Find out more information on deficiency, supplementation, sun exposure, and how vitamin D relates to your health.

Hi, I am a type 1 diabetic that has been diagnosed with Vitamin D deficiency, I have been ill for quite a few years with various symptoms, however it was due to a fluke blood test (as i am on a liquid diet due to gastroparesis) that it was highlighted. I have no idea how long i have had this deficiency but it has left me feeling like i have flu symptoms 24/7 as well as making my blood sugars very hard to manage. My levels on my blood tests were as follows: Current Should be Serum vitamin D – (spillai) – LOW 39.3 nmol/L 80.00 -150.00nmol/L Serum magnesium level – (spillai) – LOW 0.79 nmol/L 0.85 -1.05mmol/L Serum vitamin B12 – (spillai) – Tell patient normal 232 pg/mL 187.00 – 883.00pg/mL Serum vitamin B12 B12 COMMENT B 12 within normal range . E DUE TO LIGHT. PLEASE 39.3 2.34 0.90 2.40 2.34 2.40 0.90 0.79 7.8 232 nmol/L mmoi/L m mol/L mmol/l mmoI/L mmol/l mmoI/L mmol/L ng/mL pg/mL Does not completely exclude deficiency if clinical picture strongly suggestive . These are the results from my latest blood test they could not test K,A and E due to not putting them in the correct vials. All other vitamin levels are fine. I know my level isn't a low as some others on here, so should i be feeling as bad as i do and how long is the recovery period? I have been given Fultium-D3 800 unit once a day to take currently.

Ask the Vitamin D Council

Asked by  vickycannell87468600 on February 15, 2016

Answers
  •  vickycannell87468600 on

    See title

    Answered by  vickycannell87468600 on

  • IAW
    Participant
     IAW on

    So if I am reading this correctly your Vitamin D level is 39nmol/l which translates to 15ng/ml. It is very low. Here at the Vitamin D Council we recommend a minimum level to be healthy of 50ng/ml which is 125nmol/l. It is not in the single digits but it is low. Being low will make blood sugars hard to manage and is probably the source of your gastroparesis since muscles use a lot of Vitamin D.
    Before you take a lot of Vitamin D, you need to get a magnesium supplement. (Do NOT get magnesium OXIDE.) If your magnesium levels are low on a standard blood test, that is not good. Vitamin D uses a lot of magnesium and if you take a lot of D and do not have enough magnesium to go with it, you are most likely going to get a lot more symptoms and make yourself even worse. I would try somewhere between 500-800mcg a day, and split the dosages up during the day. If you get loose bowels, then you are taking too much. The magnesium deficiency could also be causing many of your symptoms.
    It looks like your B12 is also low. Do you take a multi vitamin?
    Fultium says it is 800iu D3 and that is not going to be enough to make you better. Is this a prescription or over the counter that you can buy? Can you get over-the –counter D3?
    I am not a doctor but here is my suggestion. Can I assume you have started the 800iu and it has not made things worse? If it has not, then get the magnesium and take that for one to two weeks BEFORE increasing the Vitamin D.
    After that I would try and increase the Vitamin D. So double it to 1600iu a day for a week. Then add 800iu more the next week. Keep going to you reach 5600iu a day. As a side note, Vitamin D3 should be taken with a little fat to absorb better. You should be able to absorb it but someone should check your levels again in several weeks, if possible, to make sure your levels are increasing.
    Now normally we say take 5000iu a day to start or more when deficient but I do not think that will be a good idea with your low magnesium levels.
    If you have any further questions, let me know.

    Answered by  IAW on
  •  vickycannell87468600 on

    Hi, thank you for coming back to me so quickly, i had laid my message out all neatly, however it seems to have gotten jumbled up when it posted.
    I have just had a quick look at a magnesium supplement but it would appear that they all mostly have magnesium OXIDE as all or the majority of the ingredient. Is there one in particular you could recommend that i would be able to get hold of in the UK? I am on a multi vitamin so i am not 100% sure why my levels are so out of whack to be honest? The D3 i am on is prescription but i have ordered 5000iu d3 plus K2 to take as when i questioned the correct dosage i was told to see how i go on the 800iu dose!!! Not a single doctor has picked up on my magnesium being low nor have they given me any follow up appointments so i am having to go this alone, otherwise i am going to spend my life being ill all the time.

    Answered by  vickycannell87468600 on

  • IAW
    Participant
     IAW on

    Sorry as for the magnesium, I do not know what shopping is available to you? Amazon? I thought you could get “mag chloride” in the UK? (carbonate, citrate, taurate, look for things ending in ate if that helps)
    Is the D3 plus K2 from Biotech?
    Levels could be out of wack just because of low Vitamin D. Do you take any other medicines besides diabetes?
    When you said “as when i questioned the correct dosage i was told to see how i go on the 800iu dose”, did the doctor say that???

    Answered by  IAW on
  •  vickycannell87468600 on

    The Vit D3 and K2 is from pheonix nutrition. Yes the doctors did say that when I questioned the dosage they gave me. I have ordered magnesium citrate 125mg with Vit b6 and will start taking when it arrives

    Other medicines I take on a regular basis are a cholesterol tablet called Ezetrol (Ezetimibe)10mg and Overanette. I take diazepam when I get muscle migranes (which I now suspect one of my deficiencies is the cause of).

    Answered by  vickycannell87468600 on

  • IAW
    Participant
     IAW on

    So the Vitamin D and K is all in one tablet. So I would stick to the above 800iu then double till you get higher and have no “backlash” from low magnesium. Certain blood pressure meds can decrease magnesium and that is why I asked. (I do not think your other meds can do this but you may want to read the “fine print”.)
    As for the Citrate with B6. I do not know how much B6 is in there. As above I suggested taking 500-800mcg. So if one pill has 125mcg you will have to take a minimum of 4 tablets and now you have to take the amount of B6 times 4. If it is not too much then it is OK but you can see that each tablet ups the B6 you are taking. Maximum daily is 100mg. Food can be fortified with it.

    Answered by  IAW on
  •  vickycannell87468600 on

    Thank you. As i mentioned i don’t eat solid food as i have gastroparesis so getting nutrients out of food is difficult. I have just checked the B6 Levels and it is 5mg per tablet so that shuld hopefully be ok. It is all very confusing it is difficult trying to manage my already difficult diabetes and now i have to learn and understand all of this as well.

    Answered by  vickycannell87468600 on

  • IAW
    Participant
     IAW on

    Hopefully your Vitamin D levels will increase and many of your issues/symptoms will start to resolve. Since your magnesium is low, I am not suggesting immediate high amounts of Vitamin D. You can keep in mind, though, that the “official” safe upper limit is 10,000iu a day and a blood level of 150ng/ml. Sometimes I also forget to tell people that if you are over the average weight of 150lbs, you may need to take more Vitamin D than the average of 5000iu a day.

    Answered by  IAW on
  •  vickycannell87468600 on

    Thank you for all of your help, do you have a rough idea of what the recovery times are likely to be, I don’t know how long I can keep feeling like I am going to drop dead at any moment, it’s making me feel very fed up.

    Answered by  vickycannell87468600 on

  • IAW
    Participant
     IAW on

    Well I hate to sound like a doctor but recovery times are probably individual, depend on how much repairs your body has to make and in your case depends on how fast you can increase your magnesium so you can take enough Vitamin D.
    About the same time you logged your question another person also did. When she took her first dose of Calcidiol, which is an already converted type of D3, she said “actually feel terrible today and slept badly last night: painful bones,restless legs, sweats and a headache that won’t go away.” I also suspect magnesium deficiency for her and is why I ask you to be patient and a little cautious how fast you increase your Vitamin D. If it is harder for you to “absorb nutrients” that will also be another factor.
    You can “speed” up the schedule I gave you above. Instead of one or two weeks, take the magnesium for 3-4 days then try the Vitamin D. If it goes OK then increase the Vitamin D every 3-4 days.

    Answered by  IAW on